Idaho, 2007Damaging Winds in Idaho, August 31, 2007
August 31, 2007 · NWS BOI · 3 events in 3 counties and zones
A potent shortwave trough moved northeast out of the Sierras into an unstable airmass situated over the Northern Great Basin. Severe thunderstorms developed across extreme Eastern Oregon and the outflow winds swept through parts of Southwest Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent shortwave trough moved northeast out of the Sierras into an unstable airmass situated over the Northern Great Basin. Severe thunderstorms developed across extreme Eastern Oregon and the outflow winds swept through parts of Southwest Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 31, 2:13 PM MST, 35 minutes earlier.
Area forecast discussion, Aug 31, 2:13 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
313 PM MDT FRI AUG 31 2007
.SHORT TERM...FRIDAY NIGHT THROUGH SUNDAY FOR SOUTHWEST IDAHO AND
SOUTHEAST OREGON. ACTIVE WEATHER THIS EVENING AS UPPER DYNAMICS
INTERACT WITH UNSTABLE AND MOIST BOUNDARY LAYER. RADAR ALREADY
SHOWING SCATTERED THUNDERSTORM ACTIVITY OVER SOUTHEAST OREGON AT
21Z. THIS ACTIVITY WILL SHIFT EASTWARD DURING THE LATE AFTERNOON AND
EVENING. STRONG UPPER LEVEL WINDS /AS EVIDENT BY CIRRUS STREAKS IN
VISIBLE SATELLITE/ WILL SUPPORT LONGER LIVED CELLS OVER SOUTHEAST
OREGON ZONES AND WEST CENTRAL/BOISE MOUNTAINS...WHICH COULD PRODUCE
BRIEF HEAVY RAIN AND HAIL. THINKING CONVECTION OVER TREASURE/MAGIC
VALLEYS AND AREAS SOUTH WILL BE DOMINATED BY PULSE STORMS AS THESE
AREAS ARE TOO FAR REMOVED FROM MID-UPPER LEVEL SUPPORT. WITH DYNAMIC
SUPPORT STORMS WILL CONTINUE PAST SUNSET OVER NORTHERN ZONES. SYSTEM
IS INTO MONTANA BY SATURDAY MORNING WITH DRIER AIR MOVING IN ON
SOUTHWEST FLOW. LITTLE CHANGE IN UPPER LEVEL PATTERN AND THERMAL
FIELD FOR SAT/SUN. SOME QUESTION ABOUT AMOUNT OF LINGERING LOW-MID
LEVEL MOISTURE WHICH IF ENOUGH IS IN PLACE...IT WOULD SUPPORT
AFTERNOON CONVECTION OVER HIGHER TERRAIN. FOR NOW GOING WITH DRIER
SOLUTION. TEMPERATURES REMAIN AROUND 10F DEGREES ABOVE NORMAL
THROUGH SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MODELS CONTINUE TO SHOW
DEEP TROUGH DIGGING OFF THE PACIFIC COAST STARTING TO MOVE ONTO THE
COASTLINE ON MONDAY. A SHORTWAVE RIDGE WILL BE OVER THE CWA ON
MONDAY IN RESPONSE TO THE TROUGH DEEPENING. THE RIDGING...ALONG WITH
A TIGHTENING GRADIENT AHEAD OF THIS SYSTEM CAUSING SOUTHEAST WINDS
PICK UP AT THE SURFACE...WILL CONTRIBUTE TO HOT TEMPERATURES ON
MONDAY. THE VALLEYS WILL BE IN THE 90S WITH SOME OF THE WARMEST
LOCATIONS IN THE UPPER TREASURE VALLEY PUSHING 100 DEGREES. BIG
CHANGE DAY ON TUESDAY AS TROUGH MOVES INTO THE INTERMOUNTAIN WEST.
TEMPERATURES WILL DROP 10 TO 20 DEGREES ACROSS THE AREA WITH THE
BIGGEST CHANGE ACROSS THE OREGON ZONES. TEMPERATURES WILL REBOUND A
FEW DEGREES ON WEDNESDAY ACROSS OREGON BUT WITH COOL 5-10 DEGREES
FURTHER ACROSS IDAHO AS THE TROUGH TRACKS EASTWARD. THERE IS A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON
TUESDAY AND WEDNESDAY. THERE ARE STILL MODEL DIFFERENCES HOW FAR THE
TROUGH WILL CONTINUE TO DIG AND HOW QUICKLY IT EJECTS OUT OF THE CWA
BUT MODELS ARE SHOWING BETTER CONTINUITY TODAY THAT WHAT WAS SEEN
YESTERDAY. THURSDAY BEGINS A SLOW WARMING TREND AS TROUGH MIGRATES
EASTWARD INTO WYOMING LEAVING WEAK ZONAL FLOW OVER OUR AREA. MODELS
INDICATING A MUCH DRIER AIRMASS AND HAVE KEPT MINIMAL POPS TO
REFLECT INCREASING STABILITY THROUGH LATE FRIDAY.
&&
.AVIATION...TEMPORARY IMPROVEMENT IN THE SMOKEY CONDITIONS IN THE
MOUNTAIN VALLEYS EAST OF MCCALL POSSIBLE THIS EVENING WITH LOCALLY
WET THUNDERSTORMS. EXPECT SCATTERED THUNDERSTORMS ACROSS MUCH OF
EASTERN OREGON EXTENDING INTO THE CENTRAL MOUNTAINS OF IDAHO AND
WIDELY SCATTERED THUNDERSTORMS ELSEWHERE THROUGHOUT SOUTHEAST OREGON
AND SOUTHWEST IDAHO. THERE IS THE POTENTIAL FOR THUNDERSTORMS IN
EASTERN OREGON TO TURN SEVERE WITH HAIL AND SURFACE GUSTS UP TO 60
MPH. THERE WILL ALSO BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.
WINDS ALOFT WILL AVERAGE 20-40 KTS BETWEEN 10-15K FT MSL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 10 PM MDT FRIDAY FOR IDZ400>404-IDZ408-
IDZ418-IDZ419.
OR...RED FLAG WARNING UNTIL 10 PM MDT /9 PM PDT/ FRIDAY FOR ORZ636-
ORZ637.
OR...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FRIDAY FOR ORZ062
&&
WEATHER.GOV/BOISE
SHORT TERM...DG
LONG TERM....DF/MT
AVIATION.....DFHazardous weather outlook, Aug 31, 4:36 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
536 AM MDT FRI AUG 31 2007
IDZ011>016-028>030-ORZ061>064-011145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
536 AM MDT FRI AUG 31 2007 /436 AM PDT FRI AUG 31 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A RED FLAG WARNING
FOR WIDELY SCATTERED MAINLY DRY THUNDERSTORMS AND IS IN EFFECT UNTIL
10 PM MDT FRIDAY FOR ALL FIRE ZONES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Ada
- When
- August 31, 2:48 PM MST to 2:55 PM MST
- Where
- Ada County, Swan Falls
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 43.250, -116.370
The co-op observer at the Idaho Power Station at Swan Falls reported a thunderstorm wind gust of 64 MPH.
Thunderstorm Wind, Canyon
- When
- August 31, 2:49 PM MST to 2:55 PM MST
- Where
- Canyon County, 1.22 mi NW of Bowmont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.460, -116.570
A trained spotter reported wind gusts to 60 MPH with trees blown down and heavy rain.
Thunderstorm Wind, Owyhee
- When
- August 31, 3:00 PM MST to 3:05 PM MST
- Where
- Owyhee County, 4.18 mi S of Murphy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.160, -116.540
A trained spotter reported a large tree was uprooted and a rock wall was partially destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in California, August 31, 2007$80,000 · 56 kt wind · 5 events
- Lightning Strike in Texas, August 31, 2007$15,000 · 1 event
- Hail and Damaging Winds in Maine, August 31, 20071.25 in hail · 9 events
- Lightning Strike in Florida, August 31, 20071 injured · 1 event
- Hail and Damaging Winds in Oregon, August 31, 20071 in hail · 6 events
- Hail and Damaging Winds in Washington, August 31, 2007$3,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Washington, August 31, 2007$3,000 · 50 kt wind · 4 events
- Damaging Winds in Idaho, August 31, 2007$6,000 · 50 kt wind · 3 events
- Heavy Rain in Florida, August 31, 20071 event
- Dust Storm in Arizona, August 31, 20071 event
- Wildfire in Oregon, August 31, 20071 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 31, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55125, 55123, 55124.